The Role of Amantadine Withdrawal in 3 Cases of Treatment-Refractory Altered Mental Status

    loading  Checking for direct PDF access through Ovid

Abstract

Amantadine, which was originally developed as an antiviral medication, functions as a dopamine agonist in the central nervous system and consequently is utilized in the treatment of Parkinson disease, drug-induced extrapyramidal reactions, and neuroleptic malignant syndrome. For reasons that are not entirely understood, abrupt changes in amantadine dosage can produce a severe withdrawal syndrome. Existing medical literature describes case reports of amantadine withdrawal leading to delirium, which at times has progressed to neuroleptic malignant syndrome. Amantadine withdrawal may be under-recognized by mental health clinicians, which has the potential to lead to protracted hospital courses and suboptimal outcomes. The goal of this case series is to highlight the role of amantadine withdrawal in the cases of 3 medically complex patients with altered mental status. In the first case, the cognitive side effects of electroconvulsive therapy masked acute amantadine withdrawal in a 64-year-old man with Parkinson disease. In the second case, a 75-year-old depressed patient developed a catatonic delirium when amantadine was discontinued. Finally, a refractory case of neuroleptic malignant syndrome in a 57-year-old patient with schizoaffective disorder rapidly resolved with the reintroduction of outpatient amantadine. These cases highlight several learning objectives regarding amantadine withdrawal syndrome: First, it may be concealed by co-occurring causes of delirium in medically complex patients. Second, its symptoms are likely to be related to a cortical and limbic dopamine shortage, which may be reversed with electroconvulsive therapy or reintroduction of amantadine. Third, its clinical presentation may occur on a spectrum and may include features suggestive of delirium, catatonia, or neuroleptic malignant syndrome.

Related Topics

    loading  Loading Related Articles